Medically reviewed by psychiatrist and Timberline Knolls medical director Johnny Williamson, MD.
As most people who have taken antidepressants know, side effects are par for the course. From perpetual dry mouth to lowered libido, antidepressant side effects can vary wildly from person to person.
When we talk about antidepressant side effects, we usually only address the most common ones — which makes sense when you think about it. With so much stigma surrounding psychiatric medication, it’s understandable that we would want to decrease any unnecessary fear people might have around taking medication that could really help them.
But when we only talk about the most common side effects, we can overlook others that are uncommon but important to know about. One such side effect is serotonin syndrome, a rare but potentially life-threatening outcome connected to taking serotonin-modulating medications like antidepressants. Though serotonin syndrome can arise from other medications, some of the most widely taken medications that work on serotonin are antidepressants.
What Is Serotonin Syndrome?
Serotonin syndrome, also known as serotonin toxicity, is a rare, but potentially life-threatening response to drugs (like some antidepressants or pain medications) that increase serotonin availability in the brain.
“It’s hypothetically caused by the accumulation of too much serotonin in the synapse,” Anna Lembke, MD, associate professor and medical director of the Stanford Addiction Medicine Clinic, told The Mighty. “Serotonin syndrome is caused by multiple medications taken simultaneously which increase serotonin levels in the synapse to dangerously high levels.”
Serotonin syndrome ranges from mild to severe. In mild cases, symptoms of serotonin toxicity may include restlessness and trembling, while symptoms of more severe cases can include:
Increased muscle tone
High body temperature
High blood pressure
Irregular heart beat
Jerky muscle movements
Dr. Lembke explained that these symptoms often look like other illnesses (such as the flu, for example), or when someone experiences discontinuation symptoms when they stop taking their antidepressant. Therefore, serotonin syndrome is a “wastebasket diagnosis” or diagnosis of exclusion, meaning it’s identified by eliminating all other possible culprits first.
Mighty contributor Kristen Koci experienced the impact of serotonin syndrome. While switching medications, her doctor had her slowly taper off her old antidepressant while adding in the new one. In her article, “A Potentially Fatal Side Effect of Taking Antidepressants I Didn’t Know About,” she explained how this affected her:
I had full-body tremors and was afraid of having a seizure or passing out. I waited for the length of time it took my last episode to subside (about 30 minutes or so) with no luck. My body continued shaking, my head began to hurt, I felt like I would throw up any second, I started sweating profusely despite the cold temperatures in the office and outdoors, and a fever began. One of my co-workers drove me to urgent care. There, in addition to the symptoms described above, the doctor told me that my pupils were dilated and I had high blood pressure. The verdict: serotonin syndrome.
Serotonin syndrome or not, if you are experiencing symptoms that seem out of the ordinary due to a medication change, it’s important to contact your doctor immediately.
What Causes Serotonin Syndrome?
According to Joseph Bienvenu, MD, Ph.D., associate professor of psychiatry and behavioral sciences at Johns Hopkins University School of Medicine, it’s not clear why some patients develop serotonin syndrome and others do not. In some cases, patients on high doses of serotonin-modulating drugs will not develop it, while patients on typical therapeutic doses can show symptoms of serotonin toxicity.
If you are on multiple medications that modulate serotonin, please don’t panic. It doesn’t necessarily mean you will develop serotonin syndrome. It’s helpful to remember serotonin syndrome is relatively uncommon. In addition, your doctor will be aware of the risks when prescribing your medication.
“Oftentimes, people are on multiple psychiatric medications that modulate serotonin that really help them and their risk of serotonin syndrome is very, very low. The benefits of combining those agents outweighs any risk of serotonin syndrome,” Dr. Lembke explained. “You can be on multiple serotonin-modulating agents, and that’s OK. That can be safe and a good medical plan.”
Common serotonin-modulating medications sometimes associated with serotonin toxicity include:
Serotonin and norepinephrine reuptake inhibitors (SNRIs), like Cymbalta and Effexor
Selective serotonin reuptake inhibitor (SSRIs), like Lexapro and Prozac
Monoamine oxidase inhibitors (MAOIs), like Marplan and Nardil
Serotonin receptor antagonist and reuptake inhibitors (SARI), like Trazodone
Some opioid pain medications like Tramadol, Meperidine, Fentanyl and Methadone
Anti-anxiety medication buspirone (brand name BuSpar)
Amphetamines like Adderall
In addition to the prescription medications listed above, some over-the-counter cough medicines like Robitussin can contribute to serotonin syndrome, as well as “natural” drugs you might find in a vitamin supplement store, like oxitriptan and L-tryptophan. It’s also possible to experience serotonin toxicity due to recreational drugs like LSD and ecstacy (MDMA).
“The more severe forms of serotonin toxicity appear due to combinations of drugs that increase serotonin levels through different mechanisms — for example, a selective serotonin reuptake inhibitor (SSRI) and a monoamine oxidase inhibitor (MAOI),” Dr. Bienvenu told The Mighty. “These are the drug interactions doctors most frequently worry about.”
Treating Serotonin Syndrome
If you are experiencing symptoms you think may be related to your medication, it’s important to talk to your doctor right away. You may need an adjustment to manage a typical medication side effect. In mild cases of serotonin toxicity, your doctor may also make adjustments to your medication regimen to counteract the symptoms you’re experiencing.
In cases of severe serotonin syndrome, patients are typically ordered to stop taking all medication and may need emergency care.
“Patients with severe serotonin toxicity often need intensive care, with intravenous fluids, sedating medicine, attention to blood pressure, pulse, and temperature and perhaps a serotonin antagonist,” Dr. Bienvenu explained.
After receiving treatment, serotonin toxicity symptoms usually recede relatively quickly, though some drugs like the antidepressant fluoxetine (brand name Cymbalta) stay in the body for a long time, slowing the rate at which symptoms subside.
Remember, prescribed serotonin-modulating medication can interact with some over-the-counter medications or vitamin supplements you might be taking. As a patient, it’s important to talk to your doctor about any drugs (prescribed, recreational or otherwise) you take. If you have any concerns about drug interactions, talk to your doctor.
Though it’s not possible to know whether or not you may be particularly vulnerable to serotonin toxicity, it’s always a good idea to be aware of the possible side effects of taking serotonin-modulating medications.
“Serotonin syndrome honestly is really rare … so it’s important not to be alarmist,” Lembke said. “But there’s always this rare possibility, so patients should be aware.”